Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Tallahassee, FL

April 6, 2017Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 6, 2017, 12:04 AM EDT for Lafayette County, Madison County, Taylor County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2017, 12:04 AM EDT (04:04 UTC)
Expired
Apr 6, 2017, 12:30 AM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS52 KTAE 060404
SVRTAE
FLC067-079-123-060430-
/O.NEW.KTAE.SV.W.0149.170406T0404Z-170406T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1204 AM EDT THU APR 6 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in Big Bend of Florida...
  Northeastern Taylor County in Big Bend of Florida...
  Southeastern Madison County in Big Bend of Florida...

* Until 1230 AM EDT

* At 1204 AM EDT, a severe thunderstorm was located 7 miles northwest
  of Dowling Park, or 11 miles southwest of Suwannee River State
  Park, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lee, Chancey and Mayo Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3025 8325 3025 8324
      3024 8325 3023 8324 3021 8325 3015 8351
      3032 8352 3051 8324 3047 8324 3046 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 0404Z 242DEG 53KT 3032 8332 

HAIL...0.88IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
278 
WWUS52 KTAE 060422
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1222 AM EDT THU APR 6 2017

FLC067-079-123-060432-
/O.EXP.KTAE.SV.W.0149.000000T0000Z-170406T0430Z/
Lafayette FL-Taylor FL-Madison FL-
1222 AM EDT THU APR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAFAYETTE...
NORTHEASTERN TAYLOR AND SOUTHEASTERN MADISON COUNTIES WILL EXPIRE AT
1230 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 800 AM EDT for Big Bend of
Florida.

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3025 8325 3025 8324
      3024 8325 3023 8324 3021 8325 3015 8351
      3032 8352 3051 8324 3047 8324 3046 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 0422Z 242DEG 53KT 3044 8307 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:13 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 5, 8:13 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
813 PM EDT Wed Apr 5 2017

.NEAR TERM [Through Tonight]...

The severe weather threat is diminishing this evening. The tornado
watch has expired and a new one is not likely. There are still a few
strong storms in Southwest Georgia moving northeast that will move
out of the region in a couple hours. As of 8pm EDT the cold front is
located in Central and Western Alabama. Rain chances will remain
elevated until the front passes after midnight. The best chance for
rain will be east of the Apalachicola and Chattahoochee Rivers with
POPs in the 50 to 70 percent range (highest before midnight). A few
thunderstorms are possible. Temps will be cooler tonight as the cold
front moves through with lows in the 50s.

&&

.PREV DISCUSSION [736 PM EDT]...

.SHORT TERM [Thursday Through Friday Night]...

An upper level trough will deepen over the eastern CONUS with a
cooler and much drier airmass filtering in on breezy northwest
winds Thursday in the wake of the cold front. This airmass will
remain in place through the short term period with temperatures
below seasonal levels. Highs will range from the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s Friday night.

.LONG TERM [Saturday Through Wednesday]...

The deep upper level trough will move off to the east with upper
ridging building in over the weekend. The ridge will flatten early
next week with nearly zonal flow by Wednesday. A weak cold front
will approach but should stall before reaching our CWA. A few
showers will be possible Wednesday, otherwise the extended period
will be dry with temperatures returning to seasonal levels.

.AVIATION [Through 00Z Friday]...

Isolated strong thunderstorms will continue through SW GA ahead of a cold front
this evening. The main threats will be strong winds and frequent lighting
associated with the thunderstorm.

The line of thunderstorms will be fully out of the CWA by 06Z. There is a low
chance for a weak line of showers and isolated thunderstorms to
develop along this front but given the recent weakening trend this
has been left out of the forecast.

A shift of the wind from SW to NW flow will mark the passage of the
leading edge of the front. A brief lull in wind speed will occur
over night for our central counties from approximately 7 to 15Z.
At all other counties and times winds are expected to be around
13-18KT with gust in the 20-25 range.

MVFR CIGs expected until front passes around 06 to 12Z. IFR CIGs
are possible mainly near the coast.

.MARINE...

Advisory conditions will prevail across the local waters through
Friday morning. In the wake of a strong cold front, some gusts to gale
force will be possible tonight, mainly across the western waters. Winds
and seas will gradually diminish over the weekend into early next week.

.FIRE WEATHER...

Winds will increase above critical thresholds Thursday with minimum
RH values ranging from 25 to 35 percent. Lowest RH values look to be
in parts of northern Florida. Due to recent widespread rains, red flag
criteria will not be met across the Tri-state area with possibly the
exception of Dixie county where the forecast ERC will be borderline.
However, since additional rain is expected there tonight this should
not be a concern.

.HYDROLOGY...

Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   55  73  46  71  42 /  60   0   0   0   0
Panama City   58  71  53  69  48 /  20   0   0   0   0
Dothan        51  69  45  67  41 /  40   0   0   0   0
Albany        52  68  45  66  41 /  50   0   0   0   0
Valdosta      55  72  46  69  41 /  70   0   0   0   0
Cross City    60  73  47  70  42 /  70   0   0   0   0
Apalachicola  59  72  53  69  48 /  40   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 5 AM EDT /4 AM CDT/ Thursday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until noon EDT Friday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...McDermott
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...McDermott/DiCatarina
MARINE...Barry
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Local storm report, Apr 5, 8:43 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             LAKELAND                31.04N 83.07W
04/05/2017  E1.00 INCH       LANIER             GA   911 CALL CENTER

            HAIL OF 1 INCH REPORTED IN LANIER COUNTY

&&

RH
Local storm report, Apr 5, 8:49 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
849 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             5 N LAKELAND            31.11N 83.07W
04/05/2017  M1.50 INCH       LANIER             GA   EMERGENCY MNGR

            EM REPORTED HAIL OF 1.5 INCHES IN THE SIRMANS AREA OF
            LANIER COUNTY.

&&

RH
Local storm report, Apr 5, 8:59 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
859 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             5 N LAKELAND            31.11N 83.07W
04/05/2017  M0.25 INCH       LANIER             GA   EMERGENCY MNGR

            EM REPORTED HAIL OF ONE QUARTER INCH...CORRECTED FOR SIZE

&&

RH
Local storm report, Apr 5, 9:31 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     4 S MYSTIC              31.56N 83.34W
04/05/2017                   IRWIN              GA   911 CALL CENTER

            TREE DOWN ON BUGLE LANE AT HIGHWAY 319.

0857 PM     TSTM WND DMG     ESE WRAY                31.62N 83.05W
04/05/2017                   IRWIN              GA   911 CALL CENTER

            TREE DOWN ON VICKERS ROAD

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:34 AM EDTSpecial Marine WarningTAE86 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.